Special Effects

Overflowing pill container

I was up to 260lbs. My MD had me on cholesterol medication, blood pressure meds and was talking about treating me for diabetes if my blood sugar got any higher. That last one did it for me. I could barely take care of my mental health meds. Never mind checking my blood and injecting myself with insulin however many times per day. I knew from the black box warning that my Zyprexa was causing all these health problems but I wanted to stay with it because it was the most effective drug for my mental health at the time.

Instead I tried going to the gym. I was very disciplined and went 5 days a week for at least 2 hours at a time. My MD even sent me to a nutritionist to see if it was my diet. When I told her what I eat each day, she said, “Wow! You’re hardcore.” She didn’t have any suggestions on how to change my diet because I was already more strict than recommended.

After 6 months of the gym and dieting (still not losing weight), my MD said I was one visit away from insulin. I went to my psychiatrist and asked to switch medications. His response was, “Well, you don’t have diabetes yet.” He was an asshole. So I decided to stop all my medications at once. That would show him. I ended up in the hospital a month later. That got him to switch me to Latuda. In the first month I lost 30lbs even though I went back to my normal diet and no longer went to the gym. I quickly got down to 200lbs without really trying. Still overweight at 5’10” but manageable.

My first experience with major side effects was when they put me on Risperidone. It was a great drug. I could think what used to be disturbing thoughts but now I was disconnected from them and didn’t get the fear and paranoia that went with them. After a few months I got an unmentionable side effect but I’ll mention it here. It made me impotent. There was no way I was 28 and going to spend the rest of my life not having sex. So I immediately stopped and again ended up in the hospital. (I really need to stop doing that). But I’d rather be crazy and have sex than the other way around.

Geodon was the worst but I was too messed up to realize it at the time. It was when I first went on disability. I kept telling my psychiatrist it wasn’t working so he kept upping the dosage. Eventually I was way over the recommended maximum. He didn’t understand it was the medication that wasn’t working, it wasn’t the dosage. I moved to a new doctor and got off the Geodon. That is when I realized I was also experiencing symptoms of Tardive dyskinesia. I found out when I went to the local convenience store and the woman behind the counter asked me if I was feeling better. I asked her what she meant and she told me I used to shake so bad when she saw me. I was a little embarrassed that I hadn’t noticed. That drug also came with impotence so never again.

I’m surprised I haven’t had more side effects in my lifetime. At one point I was taking over 20 pills a day. I would tell people I had to shut up because every time I opened my mouth my doctor threw another pill in it. It was true.

Over the years I’ve gotten the amount of meds down to the minimum. I’m still on Latuda. It comes with the same weight gain, diabetes warning as Zyprexa but I have actually lost more weight. It doesn’t get rid of my symptoms but it makes it so I can do at least the minimum to take care of myself. I still have days where I can’t even function as a human but I am afraid of making any med changes. I don’t want to be a guinea pig for the latest and greatest. Maybe if I hear from another person of something that works better I will try it but I’m just happy to have my symptoms mellowed out some and no side effects. If they made a medication like Risperidone without the impotence, I would be right on it in a heartbeat. Has anyone taken a schizophrenia medication like that?

2 thoughts on “Special Effects

  1. Back when I was working in community mental health, one of my patients with schizophrenia responded really well to risperidone in terms of psychosis, but developed sexual dysfunction. We ended up dropping his risperidone dose in half and adding a moderate dose of olanzapine, and it worked like a charm—illness still controlled, but no more impotence.

    Liked by 1 person

    1. That is good to hear. Unfortunately I need a higher dose of anti-psychotics than most people which is what got me into the health problems caused by olanzapine. Recently I started taking a small dose of Sapphris and it has the added benefit of also putting me on tight sleep schedule. That helps as much as anything as far as my mental health. Much better than skipping days of sleep at a time.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s